Viagra may increase risk of melanoma

April 11, 2014

Patients who take the erectile dysfunction treatment Viagra (sildenafil citrate, Pfizer) are at an increased risk of developing melanoma, recent research suggests.

 

 

Patients who take the erectile dysfunction treatment Viagra (sildenafil citrate, Pfizer) are at an increased risk of developing melanoma, recent research suggests.

Researchers with Alpert Medical School, Brown University, Providence, R.I., conducted a prospective cohort study, examining 25,848 patients who participated in the Health Professionals’ Follow-Up Study. Those participants were questioned regarding sildenafil use for treatment of erectile dysfunction. Incidence of skin cancers - including basal cell carcinoma (BCC), squamous cell carcinoma (SCC) and melanoma - was gathered in self-reported questionnaires biennially. Diagnoses of melanoma and SCC were pathologically confirmed.

Investigators found 142 melanomas, 580 SCCs and 3,030 BCCs during follow-up from 2000 to 2010. According to the study, recent use of Viagra was significantly associated with an increased risk of subsequent melanoma, with a multivariate-adjusted hazard ratio (HR) of 1.84 (95 percent confidence interval [CI], 1.04-3.22). Researchers did not observe, however, an increased risk in SCC or BCC (HR, 0.84; 95 percent CI, 0.59-1.20; and 1.08; 0.93-1.25, respectively) with use of Viagra.

Researchers noted that Viagra is a phosphodiesterase 5A (PDE5A) inhibitor, and recent studies have shown that BRAF activation downregulates PDE5A levels. Low PDE5A expression by BRAF activation or use of Viagra can increase melanoma cells’ invasiveness, they wrote.

Sildenafil use may be associated with an increased risk of developing melanoma,” study authors wrote. “Although this study is insufficient to alter clinical recommendations, we support a need for continued investigation of this association.”

Study findings were published online April 7 in JAMA Internal Medicine.